Colorado, 2009

Hail in Colorado, July 5, 2009

July 5, 2009 · NWS PUB · 8 events in 2 counties and zones

Severe thunderstorms produced hail from quarter to ping pong ball size over Conejos County and western Pueblo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms produced hail from quarter to ping pong ball size over Conejos County and western Pueblo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 5, 3:53 AM MST, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 5, 3:53 AM MST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
453 AM MDT SUN JUL 5 2009

.SHORT TERM...
(TODAY AND TONIGHT)

...ANOTHER ROUND OF THUNDERSTORMS...A FEW POSSIBLY SEVERE...

ALL THE INGREDIENTS FOR THUNDERSTORMS ARE THERE AGAIN TODAY...DEEP
MOISTURE...INSTABILITY AND TRIGGERS.  ATMOSPHERE REMAINS UNSTABLE
ACROSS SOUTHERN COLORADO EVEN AT THIS LATE HOUR...WITH THUNDERSTORMS
STILL TRACKING EAST ACROSS NORTHERN PORTIONS OF FREMONT COUNTY AND
SOUTHERN PORTIONS OF LAS ANIMAS COUNTY. A FEW LOCATIONS...INCLUDING
THE COLORADO SPRINGS AIRPORT AND CUCHARA RAWS...RECEIVED OVER AN
INCH OF RAIN YESTERDAY AFTERNOON AND EVENING.  SO...AMOUNTS WERE
PLENTIFUL AND THE GROUND WAS SATURATED IN SOME AREAS.

MODEL GENERATED SOUNDINGS FOR TODAY ARE REFLECTIVE OF WHAT IS
HAPPENING RIGHT NOW.  THAT IS...CONVECTION SHOULD FIRE
READILY...WITH LITTLE CIN TO OVERCOME.  THE 06Z NAM12 MODEL
SOUNDINGS FOR TODAY AT KCOS AND KPUB INDICATE THE 1ST ROUND OF
CONVECTION WILL FIRE BY AROUND 10 AM.  AFTER THAT...IT LOOKS LIKE
ADDITIONAL ROUNDS OF CONVECTION WILL FIRE INTERMITTENTLY THROUGHOUT
THE REST OF THE DAY.  THE FACT THAT STORMS WILL FIRE
FREQUENTLY...WITH LITTLE CIN TO OVERCOME...SHOULD PREVENT CAPES FROM
BECOMING TOO HIGH AT ANY ONE TIME...THUS REDUCING THE SEVERE
THREAT.  ALSO...SHEARS ARE MARGINAL AT BEST MOST OF THE DAY WHICH
SHOULD LIMIT SEVERE POTENTIAL.  HOWEVER...0-6KM BULK SHEAR VALUES DO
EDGE UP FROM 20-30 KNOTS MOST OF THE DAY TO MORE LIKE 30-40 KNOTS BY
THIS EVENING.  THIS MAY INCREASE THE THREAT FOR ROTATING STORMS
AND...THUS...THE SEVERE POTENTIAL AS WE HEAD INTO THE EVENING
HOURS.

PRIMARY THREATS FROM STORMS THAT DEVELOP TODAY INCLUDE
LIGHTNING...HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS TO 60
MPH...AND FLOODING.  WITH SURFACE DEWPOINTS IN THE MID 50S TO MID
60S ACROSS THE LOWER ELEVATIONS...LCLS WILL BE LOW...AND THE
TRANSFER OF RAIN TO THE SURFACE WILL BE VERY EFFICIENT TODAY.

THUNDERSTORMS SHOULD GENERALLY DIMINISH DURING THE EVENING HOURS AS
THEY TYPICALLY DO.  MODELS GENERALLY INDICATE THIS TO BE THE CASE
EXCEPT FOR A FEW LATE NIGHT STRAGGLERS. LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

MONDAY...HIGH PRESSURE STARTS TO BUILD INTO THE DESERT SW ON
MONDAY...BUT IS SITUATED SUCH THAT COLORADO IS STILL ON THE EASTERN
SIDE OF THE RIDGE AXIS. THIS MEANS NW FLOW ALOFT ACROSS THE STATE
AND THE POTENTIAL FOR A FORECAST UPPER DISTURBANCE TO INTERACT WITH
RESIDUAL LLVL MOISTURE MON AFTN AND EVE. AT THIS TIME CONVECTION
LOOKS TO BE ISOLATED...THOUGH NAM SUGGESTS AROUND 1500 J/KG OF CAPE
AND 40 KTS OF 0-6 KM SHEAR RIGHT ALONG THE CO/KS BORDER. TEMPS ARE
EXPECTED TO WARM INTO THE LOWER 90S ACROSS THE PLAINS...AND IF
ENOUGH SOLAR INSOLATION IS REALIZED...ONE OR TWO SEVERE STORMS
ACROSS THE FAR EAST IS POSSIBLE.

TUESDAY THROUGH SATURDAY...GFS AND ECMWF MODELS ARE IN VERY CLOSE
AGREEMENT ON THE EXTENDED SOLUTION. SIMPLY PUT...HIGH PRESSURE
BUILDS FIRMLY OVER AZ...NM AND TX...KEEPING COLORADO UNDER VERY WARM
SW FLOW ALOFT THRU FRI. MAINTAINED THE MENTION OF ISOLATED POPS FOR
THE MTS TUE AFTN AND EVE...BUT DRIED OUT ALL AREAS FOR WED AND THEN
ISOLATED POPS FOR THE MTS ONCE AGAIN STARTING THU. LATEST NUMERICAL
GUIDANCE STILL PUSHING 100 DEG TEMPS FOR THE LOWER ARKANSAS RIVER
VALLEY TUE THRU FRI. ON SAT THE RIDGE FLATTENS OUT SLIGHTLY...
INCREASING THE CHANCE OF AN UPPER DISTURBANCE ROLLING ACROSS WY
AND CO. MOORE

&&

.AVIATION...
AVIATION CONCERNS TODAY ARE SIMILAR TO THOSE EXPERIENCED YESTERDAY.
ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS MAY
PRODUCE LOCAL LIFR CONDITIONS DUE TO LOW CIGS AND POOR VSBYS IN
HEAVY PRECIPITATION. PRIMARY THREATS FROM STORMS TODAY ARE
EXPECTED TO BE LIGHTNING...HAIL UP TO 1 INCH DIAMETER...WIND GUSTS
TO 60 MPH...AND LOCAL FLOODING. CONVECTIVE WINDOW SHOULD GENERALLY
BE 16Z-04Z...WITH A FEW ISOLATED STORMS OUTSIDE OF THAT WINDOW. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

50/27
Hazardous weather outlook, Jul 5, 10:46 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT SUN JUL 5 2009

COZ058>089-093>099-061800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1146 AM MDT SUN JUL 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL OCCUR ACROSS SOUTHERN
COLORADO THIS AFTERNOON AND EVENING. THUNDERSTORMS HAVE ALREADY
BEGUN ACROSS THE MOUNTAIN AREAS AND WILL SPREAD INTO THE I-25
CORRIDOR BETWEEN NOON AND 1 PM. LOCALLY HEAVY RAIN...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE MAIN
THREATS WITH THUNDERSTORMS TODAY. HOWEVER...A FEW STORMS COULD BECOME
SEVERE ACROSS THE SOUTHEAST MOUNTAINS AND INTERSTATE 25
CORRIDOR...PRODUCING HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS
UP TO 60 MPH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE WITH THE
STRONGER STORMS AS WELL...ESPECIALLY IF THEY OCCUR OVER AREAS
WHICH RECEIVED HEAVY RAINFALL YESTERDAY.

MOST THUNDERSTORM ACTIVITY WILL DIMINISH BY 9 PM...ALTHOUGH
A FEW THUNDERSTORMS COULD PERSIST PAST MIDNIGHT ACROSS THE
SOUTHEAST PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE AREA...MAINLY OVER
THE HIGHER TERRAIN...EACH AFTERNOON AND EVENING SAVE FOR
WEDNESDAY. THE MAIN THREATS WILL BE HAIL UNDER 1/2 INCH IN
DIAMETER...WIND GUSTS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY THIS AFTERNOON AND EVENING ACROSS THE SOUTHEAST MOUNTAINS
AND ADJACENT PLAINS.

31/77

In the hours before

Special weather statement, Jul 5, 11:44 AM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1244 PM MDT SUN JUL 5 2009

COZ067-068-070-071-051915-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-EASTERN SAN
JUAN MOUNTAINS ABOVE 10000 FT-SOUTHERN SAN LUIS VALLEY-UPPER RIO
GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
1244 PM MDT SUN JUL 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO
  NORTH CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO
  SOUTHEASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO

AT 1242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF CAPULIN...OR 17 MILES WEST OF
ALAMOSA...WHICH WAS MOVING TOWARD THE EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  OPEN COUNTRY AROUND 12 MILES SOUTH OF MONTE VISTA.
  CAPULIN.
  LA JARA.
  BOUNTIFUL.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 5, 11:54 AM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1254 PM MDT SUN JUL 5 2009

COZ074-088-051930-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000
FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
1254 PM MDT SUN JUL 5 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 1253 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF COKEDALE...OR 9 MILES SOUTHWEST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL LAS ANIMAS COUNTY SOUTH OF HIGHWAY 12 AND ALONG AND WEST OF
I-25 SOUTH OF TRINIDAD.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 213 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Conejos

When
July 5, 12:01 PM MST to 12:06 PM MST
Where
Conejos County, 4.46 mi NNW of Capulin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.340, -106.150

Hail, Pueblo

When
July 5, 12:55 PM MST to 1:00 PM MST
Where
Pueblo County, Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.980

Hail, Pueblo

When
July 5, 12:57 PM MST to 1:02 PM MST
Where
Pueblo County, Beulah
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.980

Hail, Pueblo

When
July 5, 1:00 PM MST to 1:05 PM MST
Where
Pueblo County, Beulah
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.080, -104.980

Hail, Pueblo

When
July 5, 1:08 PM MST to 1:13 PM MST
Where
Pueblo County, 0.69 mi S of Beulah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.070, -104.980

Hail, Pueblo

When
July 5, 1:29 PM MST to 1:34 PM MST
Where
Pueblo County, 0.88 mi NE of Colorado City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.940, -104.850

Hail, Pueblo

When
July 5, 1:31 PM MST to 1:36 PM MST
Where
Pueblo County, 1.49 mi NNW of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.950, -104.870

Hail, Pueblo

When
July 5, 1:35 PM MST to 1:40 PM MST
Where
Pueblo County, 0.88 mi NW of Colorado City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.940, -104.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189506, 189508, 189514, 189511, 189509, 189512, 189510, 189513.